Colorado, 2009

Tornadoes and Hail in Colorado, June 7, 2009

June 7, 2009 · NWS BOU · 20 events in 5 counties and zones

Severe thunderstorms in Denver and the surrounding metropolitan area produced five tornadoes, large hail and damaging thunderstorm winds. The strongest of the tornadoes touched down near Southlands Mall, in southeast Aurora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$162 million
Crop damage
$5,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms in Denver and the surrounding metropolitan area produced five tornadoes, large hail and damaging thunderstorm winds. The strongest of the tornadoes touched down near Southlands Mall, in southeast Aurora. Two men were injured, one seriously. Overall the damage was rated mild to moderate, which translated to an EF1 rating. Four other tornadoes touched down, two of which caused minor damage. Another EF1 tornado damaged a home, several outbuildings, and injured some horses in unincorporated Elbert County.

In addition to the tornadoes, large hail from 1 to 3 inches in diameter was observed. In parts of Aurora and Centennial, thunderstorm winds blew down power lines and caused electrical outages. Approximately 8,000 homes and businesses were left without power for nearly two hours. Most of the damage consisted of broken windows and roofs. This day was the first in a series of eight to cause damage along the Urban Corridor. Damage to homes and property along the Front Range totalled $161 million during the 8-day span, making it the state's fifth highest insurance loss. The majority of the property damage was caused by hail; 21,000 automobile claims and 13,000 homeowner claims were filed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 2:08 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 7, 2:08 AM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
308 AM MDT SUN JUN 7 2009

.SHORT TERM...COLD FRONT IS CURRENTLY BACKING SOUTHWEST ACROSS THE
FORECAST AREA. WEAK OUTFLOW FROM THUNDERSTORMS OVER SOUTHERN WYOMING
AND NORTHERN COLORADO IS PUSHING THROUGH THE DENVER METRO AREA NOW.
THE COLD FRONT RUNS FROM FORT COLLINS TO FORT LUPTON TO BYERS. AT
ITS CURRENT PACE THE FRONT WILL BE THROUGH MOST OF THE METRO AREA BY
SUNRISE. AIR BEHIND THE FRONT IS VERY MOIST AND COOLER. DEW POINTS
BEHIND THE FRONT OVER NORTHEAST ARE IN THE MID 50S. THIS WILL RESULT
IN LOW CLOUDS AND FOG THIS MORNING.

AT THE UPPER LEVELS...A SHORT WAVE TROUGH OVER UTAH WILL MOVE ACROSS
NORTHERN COLORADO TODAY. THE LIFT FROM THE SHORT WAVE COMBINED WITH
THE MOISTURE BEHIND THE FRONT SHOULD PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. THE AMOUNT OF THUNDERSTORM ACTIVITY AND THE STRENGTH
OF IT WILL DEPEND ON HOW MUCH CLEARING OCCURS LATE THIS MORNING AND
THIS AFTERNOON. LOOKS LIKE IT WILL BE SLOW TO CLEAR OUT TODAY AND
AFTERNOON HEATING WILL BE SLOW. LOWERED HIGH TEMPERATURES TO THE 60S
FOR MOST LOCATIONS TODAY WHICH WILL LIMIT HOW UNSTABLE IT WILL BE
THIS AFTERNOON. IF CURRENT FORECASTED HIGHS PAN OUT CAPES WILL
REMAIN BELOW A 1000 J/KG. THIS WILL MAKE IT HARD FOR STORMS TO
BECOME SEVERE BUT NOT IMPOSSIBLE.

.LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE GRIDS. A
PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO THROUGH
WEDNESDAY...WITH A CLOSED LOW OVER SRN PORTIONS OF ALBERTA/
SASKATCHEWAN PROVINCES AND AN UPPER LEVEL RIDGE OVER TX.  ON MONDAY
...COOLER TEMPERATURES WILL BE IN PLACE WITH A COLD FRONT SETTLING
ALONG THE FRONT RANGE AND PALMER DIVIDE.  THE AMS MAY BE FAIRLY
CAPPED OVER THE NERN PLAINS...BUT NAM12 SOUNDINGS SHOW SUFFICIENT
INSTBY ALONG THE FRONT RANGE AND PALMER DIVIDE WITH CAPES FM
800-1100 J/KG IN THE AFTN. ENUF SPEED/DIRECTIONAL SHEAR IN THE
SOUNDINGS TO SUGGEST A CHANCE OF SVR STORMS MAINLY SOUTH AND EAST OF
DENVER.  THE BEST POTENTIAL FOR STORMS WILL BE ALONG THE PALMER
DIVIDE....ALONG THE LEADING EDGE OF THE FRONTAL BOUNDARY.  ON
TUESDAY...THE UPPER LEVEL RIDGE IS PROGGED TO AMPLIFY SOMEWHAT WITH
A SURFACE TROF ALONG THE FRONT RANGE.  SURFACE DEWPOINTS SHUD
DECREASE ALONG THE FRONT RANGE WITH THE LOW LEVEL THETA-E AXIS
AGAIN SHIFTING TO THE EAST.  THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY AFTN/EVNG IS EXPECTED TO OCCUR TOWARDS THE
NORTHERN AND EASTERN BORDERS.  TUESDAY NIGHT INTO WEDNESDAY...MID
AND UPPER LEVEL MOISTURE WILL INCREASE OVER WRN AND NRN COLORADO AHD
OF AN UPPER LEVEL TROF OVER THE WEST COAST.  THIS SYSTEM IS PROGGED
TO LIFT NORTHEAST ACRS CO ON WEDNESDAY AFTN.  LOW LEVEL MSTR WILL
AGAIN INCREASE AS A SURFACE HIGH OVER THE NRN PLAINS PUSHES ANOTHER
COLD FRONT INTO THE CWFA.  AS A RESULT...THERE WILL BE A DECENT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER NERN CO WEDNESDAY AND
WEDNESDAY NIGHT.  MORE RIDGING IS EVIDENT OVER COLORADO OVER THE
LATTER HALF OF THE WEEK...BUT A TROF OVER THE PACIFIC NORTHWEST MAY
CONTINUE TO KEEP AN UNSETTLED SOUTHWESTERLY FLOW ALOFT OVER THE
STATE...WITH A CHANCE/SLGT CHC OF AFTN/EVNG TSTMS FOR THURSDAY
THROUGH SATURDAY.

&&

.AVIATION...LOW CLOUDS AND FOG WILL FORM BEHIND A COLD FRONT BY 12Z.
CEILINGS WILL BE 500 TO 1000 FEET AND VISIBILITY MAY BE REDUCED TO
BELOW MILE AT TIMES. THE LOW CLOUDS AND FOG WILL LIFT LATE THIS
MORNING AS THE AIRMASS WARMS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AFTER 18Z WITH HEAVY RAIN...SMALL HAIL AND OUTFLOW WIND
GUSTS TO 30 KNOTS BEING THE MAIN THREATS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, Jun 7, 9:33 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SUN JUN 07 2009

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SUN JUN 07 2009

...SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST PLAINS OF
COLORADO THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP OVER THE MOUNTAINS AND
ADJACENT PLAINS THROUGH NOON...THEN SPREAD OUT OVER THE NORTHEAST
PLAINS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
UP TO GOLF BALL SIZED...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
HEAVY RAIN. A DRY LINE IS ALSO SETTING UP ALONG THE PALMER DIVIDE
WHICH MAY ALSO FOCUS THUNDERSTORMS WITH THE POTENTIAL FOR AN
ISOLATED TORNADO.

AN STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO
THIS AFTERNOON RESULTING IN THE SCATTERED THUNDERSTORMS. STORMS WILL
DIMINISH LATER THIS AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS
THE DISTURBANCE MOVES TO THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR EACH DAY.
WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE IS EXPECTED TO BE
SUFFICIENT ENOUGH TO BRING A THREAT OF A FEW SEVERE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY NOON ACROSS THE
NORTHEAST PLAINS OF COLORADO.

SWE/DBB

In the hours before

Special weather statement, Jun 7, 9:43 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SUN JUN 7 2009

COZ035-038-071715-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1043 AM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF CARR...OR 16 MILES NORTH OF FORT
COLLINS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
ROCKPORT...NATURAL FORT REST AREA AND CARR.

LAT...LON 4099 10465 4072 10472 4071 10510 4099 10511
TIME...MOT...LOC 1641Z 256DEG 11KT 4079 10499

SWE

The radar

The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
June 7, 11:48 AM MST
Where
Larimer County, 0.69 mi S of Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -105.020

Hail, Larimer

When
June 7, 11:50 AM MST
Where
Larimer County, 2.09 mi NE of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.720, -104.970

Tornado, Adams

When
June 7, 12:05 PM MST to 12:15 PM MST
Where
Adams County, 6.24 mi NNW of Northglenn to 5.84 mi NNW of Northglenn
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.987, -105.003

A small tornado touched and caused minor damage. Several trees were downed in an open field. The tornado also damaged a metal fence and minor roof damage to a nearby residence.

Hail, Denver

When
June 7, 12:30 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
June 7, 12:32 PM MST
Where
Denver County, 0.53 mi E of South Denver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.960

Hail, Arapahoe

When
June 7, 12:37 PM MST
Where
Arapahoe County, Skyline
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.870

Hail, Arapahoe

When
June 7, 12:45 PM MST
Where
Arapahoe County, 8.5 mi ESE of Aurora Cherry Creek
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.583, -104.653

Hail, Arapahoe

When
June 7, 12:47 PM MST
Where
Arapahoe County, 1.74 mi ESE of Aurora Cherry Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.770

Tornado, Arapahoe

When
June 7, 12:50 PM MST to 1:14 PM MST
Where
Arapahoe County, 2.99 mi E of Aurora Cherry Creek to 6.43 mi ESE of Aurora Cherry Creek
Rating
EF1
Path length
5.5 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.628, -104.744

A tornado touched down in southeast Aurora, south of Buckley Airport, and moved south-southeast across open fields, some residential areas, and Southlands Mall. Numerous homes and apartments suffered window damage, minor roof damage and there were a few broken garage doors. The Southlands Mall had some roof and window damage, and wall damage to one of its restaurants. South of the mall, Lowe's received some roof damage, and lightweight sheds and other structures were destroyed. One resident, in the Sorrel Ranch subdivision, north of the mall, was swept off his porch while attempting to get close-up pictures of the tornado. He was found unconcious and bleeding in his front yard, with a dislocated shoulder, an injured neck, and multiple other injuries. In addition, the tornado flipped a trailer home. A man inside the trailer suffered minor injuries.

Hail, Denver

When
June 7, 12:52 PM MST
Where
Denver County, 1.27 mi ESE of South Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.950

Hail, Arapahoe

When
June 7, 12:58 PM MST
Where
Arapahoe County, 1.38 mi N of Walnut Hills
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.830

Hail, Arapahoe

When
June 7, 1:02 PM MST
Where
Arapahoe County, 1.38 mi S of Sullivan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.870

Hail, Arapahoe

When
June 7, 1:05 PM MST
Where
Arapahoe County, 1.38 mi N of Walnut Hills
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.830

Hail, Arapahoe

When
June 7, 1:15 PM MST
Where
Arapahoe County, 5.22 mi ESE of Aurora Cherry Creek
Measured
3 in hail
Property damage
$161 million
Reported by
Trained Spotter
Coordinates
39.600, -104.710

Hail, Arapahoe

When
June 7, 1:18 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Tornado, Arapahoe

When
June 7, 1:23 PM MST
Where
Arapahoe County, 7.25 mi ENE of (Bkf)buckley Air Force Base
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.740, -104.624

A small tornado touched down and crossed Interstate 70, flipping a semi-trailer.

Hail, Elbert

When
June 7, 1:25 PM MST
Where
Elbert County, 10.85 mi NNW of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.530

Tornado, Elbert

When
June 7, 1:27 PM MST to 1:31 PM MST
Where
Elbert County, 13.83 mi N of Kiowa
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.550, -104.480

A tornado damaged several outbuildings and a residence, and downed a number of trees. In addition, several horses were injured by flying metal debris.

Tornado, Elbert

When
June 7, 1:43 PM MST to 1:49 PM MST
Where
Elbert County, 3.48 mi WNW of Lowland
Rating
EF0
Path length
0.1 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
39.540, -104.040

A small tornado touched down over open fields.

Thunderstorm Wind, Elbert

When
June 7, 2:01 PM MST
Where
Elbert County, 12.74 mi WSW of Lowland
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
39.470, -104.210

Strong outflow winds from a severe thunderstorm snapped two pine trees, approximately 25 to 30 feet tall, near the base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163425, 163426, 163438, 163427, 163428, 163429, 176263, 163430, 163441, 163431, 163432, 163433, 163434, 163435, 163436, 174409, 163437, 163440, 163439, 163443.